Amiodarone Induced Rebound Acute Thyrotoxicosis After CABG
B Badmanaban, K Mulholland, M Sarsam
B Badmanaban, K Mulholland, M Sarsam. Amiodarone Induced Rebound Acute Thyrotoxicosis After CABG. The Internet Journal of Thoracic and Cardiovascular Surgery. 2002 Volume 5 Number 2.
The pathogenesis of Amiodarone induced thyrotoxicosis is multifactorial and the treatment variable. We report a case of a 67-year-old gentleman who had been on amiodarone therapy for 3 years for atrial fibrillation which was stopped after the development of thyrotoxicosis. He remained euthyroid after the cessation of amiodarone and 3 months of anti-thyroid medication. 6 months later he developed acute thyrotoxicosis after a second exposure to intravenous amiodarone, which once again responded to the same treatment.
A 67-year-old gentleman had been referred to our unit for coronary artery bypass grafting in September 2000. He had a background of several myocardial infarctions (MI) in the past dating back to 1986, which had initially been followed by an uncomplicated recovery. A further inferior MI in 1988 was complicated by primary ventricular failure, which had subsequently required temporary pacing. He remained well until 1996 when another significant MI was complicated by ventricular fibrillation. Since then he had been having increasingly severe and frequent bouts of angina, shortness of breath, tiredness and frequent episodes of atrial fibrillation, which was well controlled with amiodarone.
In December 1999, there was increasing exertional angina associated with more frequent episodes of atrial fibrillation. He also complained of weight loss at that time, but interestingly his thyroid function tests remained normal until March 2000 when his T4 was 40 pmol/l(7.6 – 19.7) with TSH suppression. His amiodarone was discontinued and carbimazole and prednisolone started.
Further episodes of symptomatic atrial fibrillation with chest pains and shortness of breath warranted electrical cardioversion which he had responded to successfully, the most recent having been two weeks prior to admission for surgery at which time he was euthyroid with a free T4 of 11.4 pmol/l (7.6 – 19.7), and TSH of 4.1 mU/l (0.45 – 4.5).
Medications included Pravastatin 20mg nocte, Ikorel 10mg BD, Bisoprolol 1.25mg mane, Frusemide 40mg daily, Elantan LA 50mg daily, Trandalapril 1mg daily and Warfarin according to the INR.
Physical examination was unremarkable. Cardiac investigations revealed a significantly impaired left ventricle with an ejection fraction of less than 30% with a left ventricular aneurysm. The left anterior descending artery (LAD) was blocked, and there was a lesion in the diagonal branch of the LAD and in the septal branch. There was also a tight lesion in the proximal circumflex and a blocked right coronary artery. Laboratory tests were all normal, including thyroid function tests. Pre-operative electrocardiogram showed sinus rhythm.
The patient subsequently had surgery on 5/9/2000. Pulmonary artery systolic pressure was 75 mmHg in comparison to a systemic systolic pressure of 130 mmHg. A dacron patch was
used in the endoaneurysmorrhaphy and four coronary artery bypass grafts were used which included ; 3 saphenous vein grafts to the posterior descending artery, obtuse marginal and left anterior descending (LAD) artery separately to the Aorta and a left internal mammary artery to the diagonal branch of the LAD. Post operatively he developed atrial fibrillation with a rate of 150/min, just one day after surgery. He was commenced on intravenous
amiodarone, receiving a total dose of 750mg in 9 hours with little response. Amiodarone was discontinued and he was started on digoxin and bisoprolol. The heart rate normalized to less than 100 beats/minute but he was still in atrial fibrillation. Thyroid function tests showed a rise in free T4 to 66pmol/l , TSH 0.01mU/l and liver function tests were also
elevated with the Billirubin at 22 umol/l (3 – 17 umol/l), and the patient was clinically hyperthyroid with signs of exophthalmos. He was then commenced on Carbimazole 20 mg bd.
He made a slow progress and was then transferred to a neighboring hospital for convalescence. Free T4 4 months post operatively) was 20.3 and TSH was <0.01. Anti – thyroid antibodies were absent.
Atrial fibrillation is the most common post-operative complication following myocardial revascularisation surgery with a literature reported incidence of 17-33%[1,2]. Amiodarone, with a half-life of 26 to 107 days, is a well-recognized pharmacological modality of
therapy and is effective in medical cardioversion and maintenance of sinus rhythm. It is a heavily iodinated member of the benzofuran family with each amiodarone molecule containing 37.2% iodine by mass .Amongst its numerous associated side effects is the appearance of thyroid dysfunction causing both thyrotoxicosis and hypothyroidism, occurring as early as two weeks after initiating therapy and up to two months after it has been discontinued .
The diagnosis is suspected by the development of clinical symptoms and signs of thyroid overactivity and confirmed by hematological thyroid function tests. These reveal elevated total Thyroxine levels (T4), low or normal Thyroid Stimulating Hormone (TSH) levels and
the absence of Antithyroid Antibodies [3,4]. The treatment options for amiodarone-induced thyrotoxicosis include:
discontinuing amiodarone - only ,
discontinuing amiodarone plus anti-thyroid therapy (e.g. Carbimazole),
continuing amiodarone plus anti-thyroid therapy,
continue amiodarone plus thyroidectomy, and
radioiodine ablation plus restart Amiodarone. The literature shows varied results with the different treatment regimens.
This case illustrates an example where discontinuation of amiodarone and initiation of antithyroid medication, together with electrical cardioversion had successfully
restored sinus rhythm and normal thyroid function. The use of intravenous amiodarone to treat atrial fibrillation resulted in acute thyrotoxicosis which once again responded to cessation of therapy and commencing anti thyroid medication.
This case supports the hypothesis of the toxic metabolites of amiodarone that damage the thyroid follicles and subsequently release the contents into the bloodstream. The cessation of Amiodarone will allow repair and the restoration of euthyroidism. Thus, a subsequent
exposure to it leads to a recurrence of thyrotoxicosis when the intrathyroidal amiadarone concentration again exceeds the threshold.
To our knowledge this is the first reported case of acute thyrotoxicosis following intravenous Amiodarone in a patient who previously had amiodarone induced thyrotoxicosis. It suggests an accelerated mechanism by which amiodarone can induce thyrotoxicosis.
Mr. B. Badmanaban, Flat 122, Broadway Tower, Broadway, Belfast BT12 6HG, Northern Ireland, United Kingdom. Tel: (H) 02890 236882, (W) 02890 240503 ext 3500, (M) 07989 427170 E-mail : email@example.com